Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

August 16, 2018Edgecombe County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 16, 2018, 3:25 PM EDT for Edgecombe County, North Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 3:25 PM EDT (19:25 UTC)
Expired
Aug 16, 2018, 4:30 PM EDT
In force
65 min
Issued by
NWS Raleigh, NC

County Edgecombe County, NC

The radar

The Raleigh/Durham radar (KRAX), 94 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS82 KRAH 161925
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT THU AUG 16 2018
 
NCZ028-162030-
Edgecombe NC-
325 PM EDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EDGECOMBE COUNTY
UNTIL 430 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tarboro, moving east at 10 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Tarboro, Princeville, Pinetops, Macclesfield and Conetoe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

&&

LAT...LON 3582 7735 3583 7739 3583 7740 3581 7742
      3581 7745 3580 7745 3580 7747 3576 7752
      3572 7760 3574 7767 3592 7761 3589 7734
TIME...MOT...LOC 1925Z 284DEG 9KT 3582 7756 

$$

WSS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 16, 3:20 PM EDT, 5 minutes earlier.

Area forecast discussion, Aug 16, 3:20 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
320 PM EDT Thu Aug 16 2018

.SYNOPSIS...
A weak mid level trough will serve as a focus for the development of
scattered convection this afternoon through early evening, mainly
east and south Raleigh. Chances for convection will increase
areawide Friday through Monday as the atmosphere becomes very moist
and a cold front slowly approaches from the west.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 320 PM Thursday...

Isolated-scattered convection occurring over portions of the Coastal
Plain, Sandhills and southern Piedmont in a region of slight-
moderate instability and modest moisture advection. Through 02Z, the
bulk of the convection will remain confined to the southern
counties, with most of the convection dissipating in the 23z-01z
time range.  In their wake, expect partly cloudy skies. A rogue
shower cannot be ruled out overnight. Overnight temperatures 70-75.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 320 PM Thursday...

A s/w will traverse from the mid MS Valley into the lower Great
Lakes. The approach of this system will enhance the mid level west-
sw flow over the Carolinas. This, in turn, will sharpen the lee side
sfc trough over the western Piedmont. This enhanced low level
convergence will interact with the moist and moderately unstable air
mass to trigger scattered convection, but probably not until early
evening. Currently appears the highest threat for convection during
the afternoon will be primarily associated with the inland moving
seabreeze over the southern Coastal Plain into the Sandhills. Due to
marginal weak support aloft, have trimmed PoPs back a little from
the previous forecast, capping PoPs at 35-40 percent. Strong heating
through early afternoon will yield high temperatures near 90 to the
lower 90s. When the humidity is factored in, heat indices near or
slightly above 100 degrees projected.

Friday night, a few showers and storms will affect the region well
past midnight as the atmosphere becomes increasingly moist and upper
level support/lift becomes stronger. The additional cloud cover will
make it feel more humid, and support overnight temperatures in the
low-mid 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 350 AM Thursday...

Broad cyclonic flow is expected for the beginning of medium range
period across the Mid-Atlantic, with a series of embedded s/w
disturbances expected to cross the area this weekend, possibly into
early next week. This will result in increasing chances for showers
and storms, with the best chance of showers and storms expected
Saturday into Sunday as an associated cold front moves into the
area. Localized flash flooding will be possible during this time
along with the potential for a few strong to severe storms each day.
However, with generally weak deep layer shear expected (around 20-25
kts at best) do not expect any significant organized convection,
rather more pulse type convection with multi-cell clusters with some
organization possible (possibly organizing along cold pool driven
outflow boundaries).

Brief s/w ridging is expected on Monday. However, with the
lingering/stalled surface boundary across the area, expect we still
see another day of scattered showers and storms. A more amplified
disturbance and associated cold is expected to approach the area
from the west on Tuesday, then moving into the area on Wednesday.
This will result in a continued threat for showers and storms,
though differences remain on how this system will evolve (which will
affect the pops and temps).

High temps on Saturday are expected to generally range from 85-91
degrees, with a bit lower high temps expected on Sunday into Monday
with the surface front dropping into the area... generally mid to
upper 80s. High temps are expected to rebound into 85-91 degree
range for Tuesday into Wednesday (though timing of the next cold
front could affect high temps on Wednesday). Low temps will
generally be in the 70s, with perhaps a few mid to upper 60s across
the northern Piedmont behind the front on Monday morning.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 125 PM Thursday...

There is a high probability that VFR conditions will persist at the
central NC TAF sites through late this evening. The exception will
be a chance for a shower or thunderstorm in vicinity of KFAY this
afternoon through early evening.

Pockets of fog or low clouds are possible overnight though coverage
is expected to be less compared to the past couple of nights.

While VFR parameters anticipated for much of Friday, an increasingly
moist and moderately unstable air mass will support the development
of scattered convection and associated MVFR conditions late Friday
afternoon and Friday evening. The convection is expected to
dissipate well after midnight with areas of low stratus in its wake.

The moist and unstable atmosphere is expected to persist through
early next week, and support scattered to numerous showers and
thunderstorms through the period. In addition widespread low clouds
expected during the late night and early morning hours.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...BSD
AVIATION..WSS
Hazardous weather outlook, Aug 16, 4:35 AM EDT, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
435 AM EDT Thu Aug 16 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-170845-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
435 AM EDT Thu Aug 16 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 16, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT THU AUG 16 2018

NCZ028-162030-
Edgecombe NC-
325 PM EDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EDGECOMBE COUNTY
UNTIL 430 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tarboro, moving east at 10 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Tarboro, Princeville, Pinetops, Macclesfield and Conetoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

&&

LAT...LON 3582 7735 3583 7739 3583 7740 3581 7742
      3581 7745 3580 7745 3580 7747 3576 7752
      3572 7760 3574 7767 3592 7761 3589 7734
TIME...MOT...LOC 1925Z 284DEG 9KT 3582 7756

WSS

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.